Respiratory depression , which causes breathing to become
extremely shallow or stop altogether, is a potentially fatal
complication of opioid use.
Taking one oxycodone tablet together with even a modest amount of
alcohol increases the risk of respiratory depression, reports a study published in the
Online First edition of Anesthesiology
Elderly people were especially likely to experience this complication,
the study found.
‘Taking one oxycodone tablet together with even a modest amount of alcohol increases the risk of respiratory depression.’
"Unfortunately, we're seeing more fatalities and people in emergency
rooms after having misused or abused legally prescribed opioids, like
oxycodone, while having consumed alcohol," said Albert Dahan, study author, professor of anesthesiology and head of the
Anesthesia and Pain Research Unit at Leiden University Medical Center,
Leiden, the Netherlands. "We found alcohol exacerbated the already
harmful respiratory effects of opioids."
Oxycodone is commonly prescribed to treat chronic pain and can be
highly addictive. According to the National Institute on Drug Abuse,
more than two million Americans abuse opioids.
Additionally, every day 78
people die from opioid overdoses, according to the Centers for Disease
Control and Prevention. A growing number of reports indicate that many
of these opioid-related deaths involve other substances, often alcohol.
In the study, researchers examined the effect taking oxycodone in
combination with alcohol had on breathing in 12 healthy young volunteers
(ages 21 to 28) and 12 elderly volunteers (ages 66 to 77), who had not
been chronically taking or who had never taken opioids. On three
separate occasions, volunteers were given one 20 mg oxycodone tablet
combined with an intravenous infusion of ethanol (alcohol).
researchers to continuously evaluate the safety of participants, the
amount of ethanol was increased with each visit - from placebo on the
first visit, to concentrations of 0.5 g/L (approx. One drink in women and three
drinks in men) during the second visit and 1 g/L (approximately three drinks in
women and five drinks in men) during the third visit as measured through
the volunteers' breath.
Baseline respiratory measurements were taken
before drugs were administered. Resting respiratory variables, minute
ventilation - the amount of air the volunteers breathed per minute - and
the number of times volunteers temporarily stopped breathing were
obtained at regular intervals during treatment.
One oxycodone tablet reduced baseline minute ventilation by 28%, while the addition of 1 g/L of ethanol caused minute
ventilation to further decrease by another 19% - a total decrease
of 47%. The combination of ethanol with oxycodone caused a
significant increase in the number of times volunteers experienced a
temporary cessation in breathing - ranging from zero to three events with no
ethanol versus zero to 11 events at 1 g/L of ethanol (measured by breath).
Overall, researchers found a synergistic effect between opioids and
alcohol on breathing and, most importantly, on the number of times an
individual temporarily stopped breathing. This was especially true in
the elderly population, who were more likely to experience repeated
episodes where they temporarily stopped breathing. The authors note,
this was likely due to the older volunteers' inability to recover
quickly and lack of physiological reserve.
"We hope to increase awareness regarding the dangers of prescription
opioids, the increased danger of the simultaneous use of opioids and
alcohol, and that elderly people are at an even greater increased risk
of this potentially life-threatening side effect," said Dr. Dahan.
"Ultimately, people should know that it is never a good idea to drink
alcohol with opioids."